Couldn't find what you looking for?

TRY OUR SEARCH!

Table of Contents

Popping a pain reliever is something many of us do every day, but there are good reasons to be careful with certain products.

Billions of people around the world suffer chronic pain. Most can only afford over the counter pain relievers, but some of these products can have deadly effects if they are used inappropriately. The biggest offenders are acetaminophen and ibuprofen.

What Is The Problem With Acetaminophen?

Acetaminophen, also known by its chemical name paracetamol and sold under brand names such as Tylenol and as an ingredient in Dayquil and Excedrin, is one of the most popular pain relievers in the world. The problem with Tylenol is that it's possible to take too much, causing a condition called fulminant hepatitis. In this kind of acetaminophen poisoning, the liver is destroyed, and a transplant is necessary to save life. It may not be possible, and in most of the world, is not usually possible, to arrange a transplant before death occurs.
 
How can a simple pain reliever cause death when people take too much? Acetaminophen isn't just a pain reliever. It's also a kind of "anti-antioxidant." When the liver detoxifies acetaminophen, it creates a byproduct called N-acetyl-p-benzoquinone imine (NAPQI). This compound ties up essential detoxifying enzymes and antioxidants so that the liver is unable to function. If the overdose is small enough, it may be possible to restore liver function with a common antioxidant called N-acetylcysteine, but this isn't something you should do on your own.
 
The problem with acetaminophen poisoning is:
  • Any antidote, such as activated charcoal to absorb undigested acetaminophen or N-acetylcysteine to counteract its effects in the liver, has to be administered within eight hours of overdose but
  • People who take massive overdoses of the medication don't usually have any symptoms for 24 to 48 hours, when there has already been massive liver damage.
Thirty minutes to 24 hours after taking an overdose, there may be pallor, queasy stomach, and headache. Ironically, this is the time many people take even more Tylenol. The next day there can be intense pain in the upper right abdomen, nausea, vomiting, and racing heart. By this time, liver damage has started and treatment is urgent. However, many people assume their symptoms are just a continuation of the original complaint.
 
With aggressive treatment by the end of the first 48 hours, about 98 percent of people survive and 96 percent recover normal liver function. Without treatment, many people die in about 96 hours.
 
Even taking "normal" doses of acetaminophen can cause fulminant hepatitis if there is already liver disease. No one should take more than the prescribed dose of 3000 mg (six tablets) a day for adults and correspondingly lower doses for children. Be careful not to overdose syrups for children. There are over 600 medications that contain acetaminophen, which may be labeled as "APAP." Avoid overdosing any of them.

Ibuprofen Dangers

Another often-abused over the counter pain reliever is ibuprofen. Recognized by the World Health Organization as an "essential medicine," many users in English-speaking countries will recognize it by its trade names Advil, Motrin, and Nurofen. Like acetaminophen, a long list of problems can occur with overdose of this very useful, universally available, and inexpensive medication.
Continue reading after recommendations

  • Brooks M. FDA Asks Docs to Limit Acetaminophen in Prescription Meds. Medscape Medical News. Available at http://www.medscape.com/viewarticle/819216. Accessed: September 16, 2015.
  • US Food and Drug Administration. Organ-specific warnings: internal analgesic, antipyretic, and antirheumatic drug products for over-the-counter human use. Federal Register. 2009 Apr 29
  • 74(81). Available at http://edocket.access.gpo.gov/2009/pdf/E9-9684.pdf. Accessed 15 September 2015.'
  • Photo courtesy of Sam-Cat via Flickr: www.flickr.com/photos/samcatchesides/3613447415
  • Photo courtesy of StarsApart via Flickr: www.flickr.com/photos/meginsanity/6947900337

Your thoughts on this

User avatar Guest
Captcha